Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 117, NWS Grand Forks, ND

July 19, 2016Beltrami County, Clearwater County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 19, 2016, 7:52 PM CDT for Beltrami County, Clearwater County, Minnesota. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2016, 7:52 PM CDT (00:52 UTC)
Expired
Jul 19, 2016, 8:32 PM CDT
In force
40 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Beltrami County, MN, Clearwater County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 156 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 8:30 PM CDTHAIL 1.254 Wsw Island Lake, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 0.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2016-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 581 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2016-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
581 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1561 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

931 
WUUS53 KFGF 200052
SVRFGF
MNC007-029-200145-
/O.NEW.KFGF.SV.W.0117.160720T0052Z-160720T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
752 PM CDT TUE JUL 19 2016

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL BELTRAMI COUNTY IN NORTH CENTRAL MINNESOTA...
  NORTHERN CLEARWATER COUNTY IN NORTHWESTERN MINNESOTA...

* UNTIL 845 PM CDT

* AT 751 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BERNER...OR
  34 MILES NORTHWEST OF BEMIDJI...MOVING SOUTHEAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  SOUTHWESTERN LOWER RED LAKE AROUND 755 PM CDT. 
  LEONARD AND DEBS AROUND 815 PM CDT. 
  PINEWOOD AROUND 825 PM CDT. 
  SHEVLIN AROUND 830 PM CDT. 
  SOLWAY AROUND 835 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4796 9557 4797 9504 4749 9478 4749 9539
TIME...MOT...LOC 0051Z 331DEG 32KT 4787 9536 

HAIL...1.00IN
WIND...60MPH
 
$$

HOPKINS
2 follow-up statements
371 
WWUS53 KFGF 200114
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
814 PM CDT TUE JUL 19 2016

MNC007-029-200145-
/O.CON.KFGF.SV.W.0117.000000T0000Z-160720T0145Z/
BELTRAMI MN-CLEARWATER MN-
814 PM CDT TUE JUL 19 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTH CENTRAL BELTRAMI AND NORTHEASTERN CLEARWATER COUNTIES...

AT 813 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DEBS...OR 23
MILES NORTHWEST OF BEMIDJI...MOVING SOUTHEAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  DEBS AND LEONARD AROUND 820 PM CDT. 
  PINEWOOD AROUND 830 PM CDT. 
  SOLWAY AROUND 835 PM CDT. 
  WILTON AROUND 840 PM CDT. 
  BEMIDJI AROUND 845 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4796 9548 4797 9504 4749 9478 4749 9529
TIME...MOT...LOC 0113Z 329DEG 36KT 4774 9522 

HAIL...1.00IN
WIND...60MPH
 
$$

HOPKINS
038 
WWUS53 KFGF 200132
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
832 PM CDT TUE JUL 19 2016

MNC007-029-200141-
/O.CAN.KFGF.SV.W.0117.000000T0000Z-160720T0145Z/
BELTRAMI MN-CLEARWATER MN-
832 PM CDT TUE JUL 19 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BELTRAMI AND
NORTHEASTERN CLEARWATER COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED.  HOWEVER SMALL HAIL AND
GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4796 9548 4797 9504 4749 9478 4749 9529
TIME...MOT...LOC 0131Z 331DEG 32KT 4759 9510 

$$

HOPKINS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 7:02 PM CDT, 50 minutes earlier.

Area forecast discussion, Jul 19, 7:02 PM CDT, 50 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
702 PM CDT TUE JUL 19 2016

.UPDATE...
Issued at 653 PM CDT Tue Jul 19 2016

Severe weather ongoing in northeast ND vcnty Minto through Grafton...
should bleed across into northwest MN shortly. Watch in effect til
11pm.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 149 PM CDT Tue Jul 19 2016

Convection will be the challenge for the early afternoon as
instability continues to fight an H700 warm layer. A storm west of
Devils Lake in the vicinity of a more localized area of nil MLCIN
is moving into warmer air aloft and increasing MLCIN, however how
much this will weaken over the next couple of hours is still in
question as a well defined vort max moves east north of the
border. Thinking has been convection would stay north of the
border where the cap is weaker...however will put scattered storms
along and north of Highway 2 for the remainder of the afternoon.

Models have shown increasing potential for nocturnal activity
developing across southern Manitoba and moving into northern
Minnesota, where we are maintain a chance for storms however have
pushed pushed those chance POPs further east closer to the 10 to
12 DEG H700 temps.

Dew points have risen into the low 70s about as expected and as
full solar tomorrow will heat up a warm boundary layer that will
bring heat indices to near the 100 degree mark by tomorrow
afternoon. There are no plans to change headlines for the
excessive heat watch that goes into affect tomorrow, however the
far southern valley has be best chance of seeing heat indices near
105 degrees, or the excessive heat warning criteria. Feeling is
areas from Fargo north and within the valley will see advisory
criteria with indices between 100 and 105, with potential for
higher indices further south.

Another round of storms is possible as another short wave embedded
in the upper ridge moves across the area tomorrow, with the main
inhibitor once again being mid level temps and the strength of the
waves ability to break the cap. Temperatures should fall below 70
degrees during the night, however the hot and humid conditions
will return on Thursday when more headlines (advisory/warning)
will likely be needed.

.LONG TERM...(Thursday night through Tuesday)
Issued at 149 PM CDT Tue Jul 19 2016

Models in general agreement for this forecast period and went with a
blended soln. The Thursday night and early Friday time frame should
be quiet and remain warm as the H5 ridge stays over the area. By
Friday evening...will see an area of low pressure develop across the
western Dakotas with southerly flow pumping more heat and moisture
across the area. As the wave traverses the forecast area on
Saturday...will see increased chances for showers and storms.
Slightly cooler temps will move south across the area behind the low
by Sunday.  Slightly cooler temps will remain...along with some
scattered showers through the end of the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 654 PM CDT Tue Jul 19 2016

General VFR conditions with scattered areas MVFR cigs and vsbys in
strong to severe TS across northeast ND and northwest MN through
04z. VFR cigs with isold TS possible eastward from TVF through BJI
after 04Z... with fair skies in eastern ND. Expect clearing skies
in northwest and northcentral MN after 08z.

&&

.FGF Watches/Warnings/Advisories...
ND...Excessive Heat Watch from Wednesday afternoon through Thursday
     evening for NDZ027-030-039-049-052-053.

MN...Excessive Heat Watch from Wednesday afternoon through Thursday
     evening for MNZ001>003-015-022>024-027>032-040.

&&

UPDATE...Gust
SHORT TERM...Speicher
LONG TERM...Voelker
AVIATION...Gust
Hazardous weather outlook, Jul 19, 6:41 AM CDT, 13 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
641 AM CDT TUE JUL 19 2016

MNZ001>003-015-022>024-027>032-040-NDZ027-030-039-049-052-053-
201145-
WEST POLK-NORMAN-CLAY-EAST POLK-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-
WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-
WADENA-GRANT-GRAND FORKS-TRAILL-CASS-RANSOM-SARGENT-RICHLAND-
641 AM CDT TUE JUL 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS MAY DEVELOP OR MOVE INTO THE
AREA THIS AFTERNOON AND TONIGHT. ISOLATED SEVERE STORM IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS LATE WEDNESDAY AFTERNOON AND
WEDNESDAY NIGHT. ISOLATED SEVERE STORMS ARE POSSIBLE. CHANCES FOR
THUNDERSTORMS APPEAR ONCE AGAIN FRIDAY AND SATURDAY.

AS FOR HEAT AND HUMIDITY...WEDNESDAY AND THURSDAY WILL SEE HEAT
INDICES REACH THE UPPER 90S TO AROUND 105. SEE LATEST NPWFGF
STATEMENTS FOR UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MNZ004>009-013-014-016-017-NDZ006>008-014>016-024-026-028-029-038-
054-201145-
KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-EAST MARSHALL-
NORTH BELTRAMI-PENNINGTON-RED LAKE-NORTH CLEARWATER-
SOUTH BELTRAMI-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-
EASTERN WALSH COUNTY-EDDY-NELSON-GRIGGS-STEELE-BARNES-
WESTERN WALSH COUNTY-
641 AM CDT TUE JUL 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR SCATTERED THUNDERSTORMS...MAINLY IN THE
DEVILS LAKE BASIN THIS AFTERNOON. THERE IS A CHANCE FOR SCATTERED
THUNDERSTORMS...MAINLY IN NORTHWESTERN MINNESOTA TONIGHT. ISOLATED
SEVERE STORMS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS LATE WEDNESDAY AFTERNOON AND
WEDNESDAY NIGHT. ISOLATED SEVERE STORMS ARE POSSIBLE. CHANCES FOR
THUNDERSTORMS APPEAR ONCE AGAIN FRIDAY AND SATURDAY.

AS FOR HEAT AND HUMIDITY...WEDNESDAY AND THURSDAY WILL SEE HEAT
INDICES REACH THE MID 90S TO AROUND 100. SEE LATEST NPWFGF STATEMENTS
FOR UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DTR

In the hours before

Local storm report, Jul 19, 7:00 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
700 PM CDT TUE JUL 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     9 W GRAFTON             48.41N 97.60W
07/19/2016                   WALSH              ND   EMERGENCY MNGR

            MULTIPLE LARGE TREES DOWN OR SNAPPED

&&

JKAISER
Local storm report, Jul 19, 7:09 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
709 PM CDT TUE JUL 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND GST     2 ESE GRAFTON           48.40N 97.36W
07/19/2016  M61 MPH          WALSH              ND   AWOS

            PEAK WIND MEASURED AT THE GRAFTON AIRPORT /KGAF/.

&&

GGUST
Local storm report, Jul 19, 7:10 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
710 PM CDT TUE JUL 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     TSTM WND GST     MINTO                   48.29N 97.37W
07/19/2016  E70 MPH          WALSH              ND   TRAINED SPOTTER

            ESTIMATED BY FIREFIGHTERS IN TRUCK.

&&

GGUST
Local storm report, Jul 19, 7:20 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
720 PM CDT TUE JUL 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     4 N MOUNTAIN            48.74N 97.86W
07/19/2016                   PEMBINA            ND   TRAINED SPOTTER

            SEVERAL LARGE TREES BROKEN DOWN NEAR THE TONGUE RIVER.

&&

GGUST
Local storm report, Jul 19, 7:21 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
721 PM CDT TUE JUL 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     TSTM WND DMG     4 N GILBY               48.14N 97.47W
07/19/2016                   GRAND FORKS        ND   STORM CHASER

            LARGE MATURE TREES BROKEN DOWN IN SHELTER BELTS ALONG
            CR2.

&&

GGUST
Local storm report, Jul 19, 7:27 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
727 PM CDT TUE JUL 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     TSTM WND GST     4 E MINTO               48.29N 97.29W
07/19/2016  E70.00 MPH       WALSH              ND   TRAINED SPOTTER

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:00 PM CDTSevere Thunderstorm WarningFGFMarshall, Polk60 min
Jul 19, 7:59 PM CDTSevere Thunderstorm WarningFGFPolk61 min
Jul 19, 8:31 PM CDTAreal Flood AdvisoryFGFPolk89 min
Jul 19, 8:34 PM CDTSpecial Weather StatementFGFBeltrami26 min
Jul 19, 8:43 PM CDTSevere Thunderstorm WarningFGFClearwater, Pennington, Polk62 min
Jul 19, 8:54 PM CDTTornado WarningFGFPolk, Red Lake36 min
Jul 19, 8:59 PM CDTSevere Thunderstorm WarningFGFBeltrami61 min
Jul 19, 9:04 PM CDTTornado WarningFGFPennington, Red Lake27 min
Jul 19, 9:10 PM CDTTornado WarningFGFBeltrami50 min
Jul 19, 9:34 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater56 min
Jul 19, 9:59 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Hubbard61 min
Jul 19, 11:01 PM CDTSpecial Weather StatementFGFHubbard29 min
Jul 20, 3:05 AM CDTExcessive Heat WarningFGFBecker, Clay, Clearwater, Grant, Hubbard, Mahnomen and 5 more18 hr
Jul 20, 3:05 AM CDTHeat AdvisoryFGFBeltrami, Clearwater, Hubbard, Kittson, Lake of the Woods, Marshall and 5 more18 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.